Texas, 2024

Flash Flooding and Hail in Texas, December 28, 2024

December 28, 2024 · NWS FWD · 6 events in 4 counties and zones

An upper level disturbance rapidly intensified while dropping southeast from the Panhandle into North Texas Saturday morning December 28. Thunderstorms developed near and south of the DFW Metroplex in the vicinity of a surface low and Pacific front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level disturbance rapidly intensified while dropping southeast from the Panhandle into North Texas Saturday morning December 28. Thunderstorms developed near and south of the DFW Metroplex in the vicinity of a surface low and Pacific front. A few storms became severe while pushing east along and south of the I-20 corridor. Heavy rain also caused flooding in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 28, 5:04 AM CST, 4 hours 6 minutes earlier. Its key messages:

  • Scattered thunderstorms will affect areas along and east of the I-35 corridor through early afternoon. A few strong or severe storms are possible with hail being the main threat.
  • Warmer weather is expected through Monday, followed by a cool- down for New Year's Eve and the opening days of 2025.
Area forecast discussion, Dec 28, 5:04 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
504 AM CST Sat Dec 28 2024

...New Aviation, Short Term...

.KEY MESSAGES...

- Scattered thunderstorms will affect areas along and east of the
  I-35 corridor through early afternoon. A few strong or severe
  storms are possible with hail being the main threat.

- Warmer weather is expected through Monday, followed by a cool-
  down for New Year's Eve and the opening days of 2025.

&&

.SHORT TERM... /NEW/
Update:
A few elevated storms have developed a bit ahead of schedule as
large scale ascent strengthens. Storms will increase in coverage
and intensity over the next few hours as a strong shortwave trough
and Pacific cold front sweep though the area. Some severe storms
will be possible, particularly along/east of I-35 and along/south
of I-20. Hail will be the main threat through 9 AM as storms
remain elevated. The damaging wind threat will increase after 9 AM
as convection becomes more surface based. All activity will exit
to the east around 3 PM or so this afternoon.

30

Previous Discussion:
/Through Sunday/

The next storm system slated to impact North and Central Texas is
another shortwave trough currently taking shape near the Texas
Panhandle/New Mexico border. The shortwave is progged to undergo
rapid intensification while dropping southeast through Northwest
Texas overnight. A lee surface cyclone will accompany the upper
level system with a warm front extending to its east and a Pacific
front to its south. The warm front will likely be located
somewhere near the I-20 corridor when the shortwave reaches the
Big Country and strong ascent arrives. This should lead to
convective initiation somewhere near the I-35 corridor along and
south of I-20, with onset being 6 to 7 AM.

Time of day may not be ideal for the development of severe
thunderstorms, as even the "warm" sector will consist of both
temperatures and dewpoints in the lower 60s (fog may already be
in place as storms develop). A morning temperature inversion just
off the surface may even keep all convection elevated in nature
through mid morning. That being said, "most unstable" CAPE in the
neighborhood of 2000 j/kg combined with plentiful deep layer shear
will make large hail a good possibility in a few of the stronger
cells. There may also be an isolated tornado threat for any storm
which may end up riding the warm front.

With the effective shear vector being near parallel to the Pacific
front, cell mergers will grow convection quickly upscale as it
pushes into the East Texas counties late morning through Saturday
afternoon. Surface based instability will also be in the increase,
allowing for a damaging wind threat for the eastern-most
counties, particularly in the afternoon.

The front and associated convection will exit the eastern-most
counties mid afternoon, giving way to a nice Saturday evening.
Wrap-around moisture will keep low clouds lingering across the
east, and may create another night of patchy fog for areas along
and east of the I-35 corridor. Fog will dissipate by midday,
giving way to a mostly sunny Sunday with highs in the 60s to lower
70s.

30

&&

.LONG TERM... /Issued 345 AM CST Sat Dec 28 2024/
/Monday Through Friday/

Our progressive winter pattern will persist into 2025 with a polar
jet displaced more equatorward than is typical for La Nina,
perhaps evidence that the cold phase of ENSO is still struggling
to take hold. But during the week of New Year's, the embedded
storm systems will be a bit more poleward than during the bulk of
December, which may result in our first rain-free week since
November.

The late December stretch of unseasonably warm weather will
culminate on Monday when abundant sunshine and downsloping
westerly winds behind a dryline surge push high temperatures to
as much as 20 degrees above normal. However, it now appears that
the winds will begin gaining a northerly component during the
afternoon, reducing the potential for 80F+ across our western
zones. But before the cold advection ensues, the relative humidity
will dip 20 percent in some locations west of I-35. Healthy winter
grasses from recent rainfall should prevent wildfire initiation,
and inadequate wind speeds would limit any spread.

With the boundary layer scoured of moisture, a cold front will
arrive Monday night without precipitation. More seasonal weather
will follow on New Year's Eve. Although winds will diminish
Tuesday evening, temperatures will fall through the 40s, with
some locations dipping into the 30s before the clock strikes
midnight. Western and northern zones will begin 2025 with a light
freeze; a more widespread freeze is expected Thursday morning.
Southerly winds will return on Thursday, and on Friday, some
locations will top 60F for the first time in 2025.

25

&&

.AVIATION... /NEW/
/12Z TAFs/

Isolated thunderstorms will likely only increase in coverage this
morning, especially after 13Z when large scale forcing becomes
maximized. Will keep a TEMPO group for TS at all airports from
either 12-16Z or 13-17Z. A few severe storms with large hail may
occur. Convection will push east of all airports around 17Z and
continue into east Texas this afternoon. South winds will shift to
the northwest around 20Z as a Pacific cold front pushes through
the area. Wrap-around moisture may keep MVFR cigs in the Metroplex
through tonight, and another round of patchy fog Sunday morning.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  47  69  49  76 /  60   5   0   0   0
Waco                72  46  70  49  76 /  70   0   0   0   0
Paris               62  45  63  48  69 /  80  30   0   0   0
Denton              66  44  69  46  75 /  50   5   0   0   0
McKinney            65  45  67  47  75 /  70  10   0   0   0
Dallas              68  46  68  51  75 /  60   5   0   0   0
Terrell             68  47  67  48  75 /  80  10   0   0   0
Corsicana           71  50  69  51  77 /  80   5   0   0   0
Temple              75  46  73  48  81 /  60   0   0   0   0
Mineral Wells       70  44  74  45  79 /  20   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 28, 3:45 AM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
345 AM CST Sat Dec 28 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290945-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
345 AM CST Sat Dec 28 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Areas of dense fog will be possible this morning, primarily east of
I-35.

Scattered thunderstorms will affect areas mainly along and east of
the I-35 corridor today. A few strong or severe storms are possible
with hail being the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested today along and east of
I-35.

In the hours before

Special weather statement, Dec 28, 7:35 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
735 AM CST Sat Dec 28 2024

TXZ107-122-123-281415-
Van Zandt TX-Hopkins TX-Rains TX-
735 AM CST Sat Dec 28 2024

...A strong thunderstorm will impact portions of northwestern Van
Zandt, southern Hopkins and Rains Counties through 815 AM CST...

At 734 AM CST, Doppler radar was tracking a strong thunderstorm near
Emory, or 14 miles northeast of Wills Point, moving northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Van
Zandt, southern Hopkins and Rains Counties, including the following
locations... Myrtle Springs, Jones, Flats, Alsa, Cornersville, Pine
Forest, Hermits Cove, and Martin Springs.

This includes Interstate 20 between mile markers 517 and 528.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until noon CST for
north central Texas.

&&

LAT...LON 3296 9531 3296 9566 3272 9564 3268 9559
      3260 9559 3254 9600 3284 9604 3284 9593
      3287 9599 3296 9595 3316 9532
TIME...MOT...LOC 1334Z 240DEG 49KT 3280 9579

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JLDunn
Special weather statement, Dec 28, 8:34 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
834 AM CST Sat Dec 28 2024

TXZ156-281500-
Lampasas TX-
834 AM CST Sat Dec 28 2024

...A strong thunderstorm will impact portions of southeastern
Lampasas County through 900 AM CST...

At 833 AM CST, Doppler radar was tracking a strong thunderstorm over
Lampasas, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lampasas around 840 AM CST.
  Kempner around 855 AM CST.

Other locations impacted by this storm include Rumley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3110 9834 3127 9805 3109 9792 3108 9792
      3103 9804 3103 9829
TIME...MOT...LOC 1433Z 247DEG 28KT 3106 9822

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLDunn

The radar

The Ft Hood radar (KGRK), 66 km away, was scanning. The volume nearest the first event began at 15:10 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood. Local standard time, as filed.

Hail, Coryell

When
December 28, 9:10 AM CST
Where
Coryell County, 2.16 mi SSE of Copperas Cove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.100, -97.910

Hail, Hill

When
December 28, 9:23 AM CST
Where
Hill County, 2.24 mi SE of Bynum
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.950, -96.970

Hail, McLennan

When
December 28, 10:05 AM CST
Where
McLennan County, 0.91 mi NW of China Spg
Measured
1 in hail
Reported by
Public
Coordinates
31.660, -97.330

Hail, McLennan

When
December 28, 10:18 AM CST
Where
McLennan County, 1.37 mi ESE of McGregor Afb
Measured
1 in hail
Reported by
Public
Coordinates
31.470, -97.300

Flash Flood, Navarro

When
December 28, 10:52 AM CST to 2:00 PM CST
Where
Navarro County, 0.58 mi E of Rice to 1.65 mi SSW of Rice
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.230, -96.490

Emergency Management reported several secondary roads were flooded across northern Navarro County in the Emhouse to Rice to Chatfield area as well as along the Navarro Ellis county line.

Flash Flood, Navarro

When
December 28, 11:03 AM CST to 2:00 PM CST
Where
Navarro County, 1.17 mi W of Pettys Chapel to 0.67 mi WSW of Hester
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
32.130, -96.450

Several flooded roadway and stranded vehicle mPING reports were received from the Corsicana area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227451, 1227452, 1227453, 1227454, 1229379, 1229330.